Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

Severe pain in lower back. Prescribed with Medrol, Ultracet, Shelcal. Any side effect?

User rating for this question
Very Good
Answered by

Practicing since : 1994
Answered : 92 Questions
My brother has a severe pain in his lower back and he admitted in the hospital for 2 days. Dr. advice us to take MRI and in the MRI they found there is some problem of disk and they were saying that, Disc problem may be a chances of Pain but they are not sure. Then we went to another Dr. and he write Medrol, Ultracet, Shelcal 500 HD, Dompan in the prescription. Medrol was suggested for 4 days only and other are for 6 Weeks.
According to the Dr. My brother took this Medrol for 4 days and got the releif in pain but on the 5th day he is again getting the pain in his lower back.
1. As Medrol is steroid, can it be harm to kidneys?
2. can we continue this medicine or need to go to some other dr.?
What should we do now ?

Posted Tue, 1 Oct 2013 in Kidney Conditions
Answered by Dr. Sree Bhushan Raju 41 hours later
Brief Answer:
back in APDPKD patient on hemodilaysis

Detailed Answer:

YES. Medrol is a steroid and it should not be used for simple reasons. Steroids can deceases any kind of pain irrespective of the aetiology. But the methodology of alleviating the pain is wrong in several cases as it only masks the reason underlying.

As he is on dialysis already which is a state of immunosuppression and chances of getting in to infections will be very high. Steroid will aggravate such a situation, hence I would not advice steroid just like that for simpler reasons.

Moreover, being a patient of ADPKD, he will have a tendency for severe low back ache for obvious reasons. Large kidneys tend to press the back and keep the muscles in spasm. They require regular physiotherapy and techniques will be very well known to all physiotherapists. If needed, you can take simple pain killers which have a muscle relaxant after discussing with your treating doctor.

Also, you can get ultrasound once to see that there is no sudden haemorrhage in to any of the cysts in the kidneys as heparin used during haemodialysis is known to leak blood in to the cyst and a suddenly enlarged cysts with blood can produce severe back ache.

Hope this helps. Write back for clarifications.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Nephrologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor